American Journal of Medicine, internal medicine, medicine, health, healthy lifestyles, cancer, heart disease, drugs

The Wrong Toothpaste and the Painful Burp

(A) Aphthous ulcer of the uvula (arrow). (B) Healed uvula.

(A) Aphthous ulcer of the uvula (arrow). (B) Healed uvula.

 

Recurrent aphthous stomatitis is usually confined to the buccal mucosa, lips, and tongue. Rarely, the uvula may be involved. Although the disease is considered idiopathic, recurrences may be associated with the use of sodium lauryl sulfate-containing oral hygiene products.

Objective

To report a case of an aphthous ulcer located on the uvula, with an unusual clinical feature, possibly induced by a toothpaste containing sodium lauryl sulfate.

Case Report

A 31-year-old man woke up one morning with oral pain and low-grade fever. The patient had a history of recurrent aphthous stomatitis since early adulthood; however, his last relapse had been several years ago. Clinical examination showed small white-yellow sublingual and buccal ulcers surrounded by a reddish border and glossitis, and a diagnosis of aphthous stomatitis was made.

The next morning, he had an extremely sore throat. To his surprise, there was only slight exacerbation upon swallowing, whereas burping triggered very severe pain with radiation to the ears, lasting approximately 5 seconds. Repeat examination identified an aphthous ulcer on the uvula as the culprit, as it would squeeze upon burping (Figure A and Video ).

The condition was treated symptomatically with acetaminophen and benzocaine lozenges. Symptom resolution began on the seventh day, and by day 10, the ulcers had healed completely (Figure B). Finally, the patient realized that he had accidentally been using a toothpaste containing sodium lauryl sulfate for a few weeks prior to symptom onset. He has not experienced any recurrences upon switching back to his regular toothpaste without sodium lauryl sulfate.

 

To read this article in its entirety please visit our website.

-Manan Pareek, MD, Deepak L. Bhatt, MD, MPH

This article originally appeared in the January 2017 issue of The American Journal of Medicine.

Comments are closed.

UA-42320404-1